Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 18, NWS Caribou, ME

August 5, 2022Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 5, 2022, 3:22 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 6, 2022, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2022, 3:22 PM EDT (19:22 UTC)
In effect from
Aug 6, 2022, 8:00 AM EDT
Expired
Aug 7, 2022, 7:34 PM EDT
In force
36 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WHUS41 KCAR 051922
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
322 PM EDT Fri Aug 5 2022

MEZ029-030-060330-
/O.NEW.KCAR.BH.S.0018.220806T1200Z-220807T0000Z/
Coastal Hancock-Coastal Washington-
322 PM EDT Fri Aug 5 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 80s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
6 follow-up statements
213 
WHUS41 KCAR 060016
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
816 PM EDT Fri Aug 5 2022

MEZ029-030-070000-
/O.CON.KCAR.BH.S.0018.220806T1200Z-220807T0000Z/
Coastal Hancock-Coastal Washington-
816 PM EDT Fri Aug 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the 80s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the mid to upper 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
810 
WHUS41 KCAR 060714
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
314 AM EDT Sat Aug 6 2022

MEZ029-030-070000-
/O.CON.KCAR.BH.S.0018.220806T1200Z-220807T0000Z/
Coastal Hancock-Coastal Washington-
314 AM EDT Sat Aug 6 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 80s may cause people to
  underestimate the dangers of the cold water temperatures which 
  are currently only in the mid to upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
217 
WHUS41 KCAR 062216
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
616 PM EDT Sat Aug 6 2022

MEZ029-030-080000-
/O.EXT.KCAR.BH.S.0018.000000T0000Z-220808T0000Z/
Coastal Hancock-Coastal Washington-
616 PM EDT Sat Aug 6 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...The warm air temperatures in the 80s Sunday may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
782 
WHUS41 KCAR 070747
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
347 AM EDT Sun Aug 7 2022

MEZ029-030-071600-
/O.CON.KCAR.BH.S.0018.000000T0000Z-220808T0000Z/
Coastal Hancock-Coastal Washington-
347 AM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures in the upper 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
136 
WHUS41 KCAR 071945
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
345 PM EDT Sun Aug 7 2022

MEZ029-030-080000-
/O.CON.KCAR.BH.S.0018.000000T0000Z-220808T0000Z/
Coastal Hancock-Coastal Washington-
345 PM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the upper 80s to around 90 
  may cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid to upper 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

VJN
641 
WHUS41 KCAR 072334
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
734 PM EDT Sun Aug 7 2022

MEZ029-030-080045-
/O.CAN.KCAR.BH.S.0018.000000T0000Z-220808T0000Z/
Coastal Hancock-Coastal Washington-
734 PM EDT Sun Aug 7 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 5, 11:59 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 11:59 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1159 AM EDT Fri Aug 5 2022

.SYNOPSIS...
A cold front will slowly move south across the region today,
then stall near the Downeast coast later today through tonight.
The front will dissipate Saturday while high pressure builds to
our southeast. Another cold front will push into the area Sunday
and stall. Low pressure will approach Sunday night and cross
the area late Monday into Monday night. High pressure will build
in from Canada on Tuesday and remain over the area Wednesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
1150am update...Front continues to sag southward through
southern Aroostook County westward across Piscataquis County.
Dew points are falling off nicely in the drier air behind the
front. Still expecting the front to stall in the Downeast region
this evening. The front will be the focus for afternoon
thunderstorms that will affect the southern half of the forecast
area this afternoon and evening. Expect activity to increase
from the current radar depiction, but capped PoPs under 35
percent for Bangor and Downeast this afternoon. Locally heavy
rainfall remains the only concern with thunderstorms given the
deep moisture and expected storm motions.

Previous Discussion...
A cold front will slowly move south across the region today,
then stall along the Downeast coast later today into tonight.
High pressure will build across northern areas in the wake of
the front. Isolated/scattered showers will occur across northern
areas in advance of the front through early afternoon. Building
high pressure will then bring partly sunny skies later this
afternoon. Precipitable water values of 1.75 to 2.00 inches will
persist across Downeast areas today in advance of the cold
front. Expect scattered showers/thunderstorms across central and
Downeast areas today in advance of the cold front.
Thunderstorms this afternoon could produce locally heavy rains.
The front will remain near the Downeast coast tonight, while
high pressure builds across northern areas.
Showers/thunderstorms will diminish across central and Downeast
areas early tonight, with isolated showers possibly lingering
Downeast overnight. Areas of fog could reduce visibilities along
the Downeast coast again tonight where better low level
moisture persists near the stalled frontal boundary. Partly
cloudy/mostly clear skies are expected across northern areas
tonight with building high pressure. High temperatures today
will range from the upper 70s to around 80 north, to the lower
to mid 80s Downeast. Low temperatures tonight will range through
the 50s north, to the 60s Downeast.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A frontal boundary will stall near the coast on Saturday as a
southwesterly flow on the northwest side of a subtropical high
becomes dominant across the area. The north will begin with low
humidity early Saturday morning. The humid air will then return
north during the day Saturday with dew points expected to be in the
upper 60s north to near 70 over the south by late Saturday. Some
clouds will linger Downeast while the north has a mostly sunny sky.
Humidity will prevent the air from cooling much Saturday night with
lows across the entire area in the upper 60s to near 70. A new cold
front will push into the area Sunday bringing a chance of showers
and scattered thunderstorms mainly over central and northern areas.
The interior south will be hot with highs in the low 90s and
apparent temperatures likely rising into the mid 90s or higher. This
may require heat advisories again with the hottest weather expected
over southern Piscataquis and central and southern Penobscot
counties. The cold front will slowly push south, weaken and stall
over the Downeast region Sunday night. Some showers may be along the
front, mainly over central areas Sunday night. Otherwise, the north
will be a bit cooler Sunday night with lows in the mid 50s as cooler
drier air nudges in from the north. Downeast will remain humid with
lows in the mid 60s.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A small but vigorous shortwave will approach from the Great Lakes on
Monday beginning to pull the frontal boundary Downeast back north as
a warm front again. Timing of the arrival of this system varies
quite a bit between forecast models with the GFS a bit quicker
bringing rain through on Monday while the ECMWF and NAM are slower
bringing the rain through Monday night. With the frontal boundary
Downeast as the rain pushes in, will likely go stratiform rain over
the north where overrunning should take place late Monday into
Monday night. Some bands of heavy rain are possible as very
moist air lifts north over the frontal boundary. Will keep
showery rain central and south. Elevated convection will still
be possible over the north so will include chance of thunder
north too. Rain north and showers further south may continue
into Monday night. Showers should taper off Tuesday as the low
continues away. High pressure will then build in through mid-
week bringing some slightly drier and cooler air over the north
with southern areas remaining humid. A longwave trough will be
over eastern Canada through late week as a corridor or
relatively drier and cooler air swings east into our area
beneath the trough. This should bring seasonable temperatures
and a bit lower humidity throughout the area Thursday into
Friday.
&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Across northern areas, VFR/MVFR with isolated to
scattered showers through early afternoon. VFR from mid
afternoon through tonight. Across Downeast areas, variable
conditions with low clouds and fog along with isolated to
scattered showers and thunderstorms this morning. Variable
conditions this afternoon and evening with showers and
thunderstorms which could produce locally heavy rains. Generally
VFR/MVFR tonight with decreasing shower chances. IFR/LIFR also
possible along the Downeast coast with low clouds and fog.
North/northwest winds 5 to 10 knots across northern areas today,
with variable winds 5 to 10 knots central and Downeast.
Variable winds 5 to 10 knots regionwide tonight.

SHORT TERM:
Saturday...VFR except possibly MVFR or IFR early near the coast.
Light S wind.

Saturday night...VFR lowering to MVFR or IFR near coast late. Light
SW wind.

Sunday...Possibly MVFR or IFR Downeast early. Otherwise, VFR
possibly lowering to MVFR in showers north late. SW wind.

Monday...VFR. Light NNE wind.

Monday night...VFR, lowering to MVFR and possibly over the north. E
wind becoming SE.

Tuesday...VFR south, MVFR north, possibly lowering to IFR north.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels today
through tonight. Isolated/scattered showers and thunderstorms
today through this evening, then isolated showers overnight.
Areas of fog today through tonight.

SHORT TERM:
Wind and seas will be below SCA through early next week. Humid
air over the cooler waters will likely cause fog to persist
through the weekend. A push of slightly drier air in from the
north on Monday may improve visibility.&&

.CLIMATE...
Record warm low temperatures are possible on August 7th.

Caribou: 68F, in 2003
Houlton: 67F, in 2003
Millinocket: 71F, in 1988
Bangor: 70F, in 2001

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...MCW/Norcross
Short Term...Bloomer
Long Term...Bloomer
Aviation...MCW/Norcross/Bloomer
Marine...MCW/Norcross/Bloomer
Climate...
Hazardous weather outlook, Aug 5, 8:44 AM EDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
844 AM EDT Fri Aug 5 2022

MEZ005-011-015-031-061245-
Northern Penobscot-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
844 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Central Highlands Maine and
Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values in the mid to upper 90s are possible Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-006-010-016-017-032-061245-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Southeast Aroostook-Central Piscataquis-
Interior Hancock-Central Washington-Northern Washington-
844 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
North Woods Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-061245-
Coastal Hancock-Coastal Washington-
844 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-061245-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
844 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 5, 1:55 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Caribou ME
155 PM EDT Fri Aug 5 2022

MEZ006-032-051830-
Southeast Aroostook ME-Northern Washington ME-
155 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of north central
Washington County through 230 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Haynesville, or 8 miles north of Danforth, moving
east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danforth, Haynesville, Weston, Orient, Bancroft, Forest City, Forest
and Lambert Lake.

This includes US Highway 1 near Orient.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4553 6755 4571 6797 4583 6791 4582 6778
      4580 6781 4576 6781 4573 6778 4573 6781
      4570 6780 4569 6782 4568 6780 4566 6772
      4569 6773 4568 6772 4562 6767 4559 6753
      4559 6752
TIME...MOT...LOC 1755Z 288DEG 21KT 4575 6786

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Foisy

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:25 AM EDTDense Fog AdvisoryCARHancock, Washington4 hr
Aug 5, 1:55 PM EDTSpecial Weather StatementCAR35 min

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.